zbMATH — the first resource for mathematics

Haefliger structures and symplectic/contact structures. (Structures de Haefliger et structures de contact/symplectiques.) (English. French summary) Zbl 1358.57028
A geometry in dimension \(n\) is defined by an \(n\)-dimensional model manifold \(X\) and by an open subgroupoid \(\Gamma\) in the groupoid \(\Gamma(X)\) of the germs of local \(C^\infty\)-diffeomorphisms of \(X\) with the sheaf topology. If \(X=\mathbb R^n\), some examples are the following subgroupoids of the groupoid \(\Gamma_n=\Gamma(\mathbb R^n)\): (i) the subgroupoid \(\Gamma^{\mathrm{symp}}_n\) of germs preserving the standard symplectic form of \(\mathbb R^n\), (ii) the subgroupoid \(\Gamma^{\mathrm{cont}}_n\) of germs preserving the standard contact structure of \(\mathbb R^n\), (iii) the subgroupoid \(\Gamma^{\mathrm{fol}}_{n,q}\) preserving the standard foliation of codimension \(q\) whose leaves are the \(p\)-planes parallel to \(\mathbb R^n\), and (iv) when \(Y\) is any \(q\)-dimensional manifold and \(X=\mathbb R^p\times Y\), the subgroupoid \(\Gamma^Y_n\subset\Gamma(X)\) of the germs of the form \((x,y)\mapsto(f(x,y),y)\). In [Topology 9, 183–194 (1970; Zbl 0196.26901)], A. Haefliger defined the notion of a \(\Gamma\)-structure on a manifold \(M\) (with \(\Gamma\) an open subgroupoid in the groupoid of germs \(\Gamma(X)\) of an \(n\)-manifold \(X\)), as a pair \(\xi=(\nu,{\mathcal F})\), where the normal bundle \(\nu\) is a real vector bundle over \(M\) of rank \(n\), its total space is denoted by \(E(\nu)\), and \(Z:M\to E(\nu)\) is the zero section, and \({\mathcal F}\) is a germ along \(Z(M)\) of a \(\Gamma\)-foliation on \(E(\nu)\) transverse to every fibre of \(\nu\). A \(\Gamma\)-structure leads to a \(\Gamma\)-geometry on \(E\).
In this paper, the authors prove the converse result. To provide a given manifold \(M\) with such a \(\Gamma\)-structure, Gromov’s \(h\)-principle is applied. It consists of starting from a formal version of the structure on \(M\), which means a non-integrable section of some jet space, and deforming it until it becomes holonomic. The authors introduce a two-step approach to the \(h\)-principle for such structures.
From the formal data, the first step builds a Haefliger structure of codimension zero on a closed \(M\), transversely geometric. The second step, which works for open manifolds only, regularizes the intermediate Haefliger structure, providing a genuine geometric structure. Both steps admit relative parametric versions. An essential tool in both steps consists of jiggling. First, the authors show that if \(M\) is an \(n\)-dimensional manifold, possibly closed, and \(\Gamma\) is a groupoid in the set of \(n\)-dimensional geometries \(\{\Gamma^{\mathrm{symp}}_n,\Gamma^{\mathrm{cont}}_n,\Gamma^{\mathrm{fol}}_{n,q},\Gamma^Y_n\}\), then the forgetful map from \(H^1_\tau(M;\Gamma)\) to the corresponding space of formal \(\Gamma\)-geometries is a homotopy equivalence. Finally, they show that if \(X\) is an \(n\)-manifold, \(\Gamma\subset\Gamma(X)\) is an open subgroupoid, \(M\) is a connected open \(n\)-manifold, and \(s\mapsto\xi_s=(\tau M,{\mathcal F}_s):\mathbb D^k\to H^1_{\tau M}(M;\Gamma)\) is a continuous family of tangential \(\Gamma\)-structures, parametrized by the compact \(k\)-disk, such that for every \(s\in\partial\mathbb D^k\), the \(\Gamma\)-structure \(\xi_s\) is regular and \({\mathcal F}_s\) is tangent to \({\mathcal F}_{\mathrm{exp}}\) along \(Z(M)\), then there exists a continuous family of concordances \(s\mapsto \overline\xi_s=(\tau M\times[0,1],\overline{\mathcal F}_s):\mathbb D^k\to H^1_{\tau M}(M\times[0,1];\Gamma)\) satisfying certain conditions.

57R17 Symplectic and contact topology in high or arbitrary dimension
57R30 Foliations in differential topology; geometric theory
Full Text: DOI
[1] Borman, M. S.; Eliashberg, Y.; Murphy, E., Existence and classification of overtwisted contact structures in all dimensions (2014) · Zbl 1344.53060
[2] Brown, E. H. Jr., Cohomology theories, Ann. of Math. (2), 75, 467-484 (1962) · Zbl 0101.40603
[3] Colin, V., Séminaire Bourbaki, Vol. 2006/2007, 317, 91-117 (2008)
[4] Eliashberg, Y.; Mishachev, N. M., Wrinkling of smooth mappings. III. Foliations of codimension greater than one, Topol. Methods Nonlinear Anal., 11, 2, 321-350 (1998) · Zbl 0927.58022
[5] Eliashberg, Y.; Mishachev, N. M., Introduction to the \(h\)-principle, 48 (2002) · Zbl 1008.58001
[6] Eliashberg, Y.; Murphy, E., Making cobordisms symplectic (2015)
[7] Gromov, M., Partial differential relations, 9 (1986) · Zbl 0651.53001
[8] Haefliger, A., Feuilletages sur les variétés ouvertes, Topology, 9, 183-194 (1970) · Zbl 0196.26901
[9] Haefliger, A., Manifolds-Amsterdam 1970 (Proc. Nuffic Summer School), 197, 133-163 (1971) · Zbl 0215.52403
[10] Haefliger, A. (2014)
[11] Hatcher, A., Algebraic topology (2002) · Zbl 1044.55001
[12] Hirsch, M. W., Immersions of manifolds, Trans. Amer. Math. Soc., 93, 242-276 (1959) · Zbl 0113.17202
[13] McDuff, D., Applications of convex integration to symplectic and contact geometry, Ann. Inst. Fourier (Grenoble), 37, 1, 107-133 (1987) · Zbl 0572.58010
[14] Moser, J., On the volume elements on a manifold, Trans. Amer. Math. Soc., 120, 286-294 (1965) · Zbl 0141.19407
[15] Murphy, E., Loose Legendrian embeddings in high dimensional contact manifolds (2012)
[16] Palais, R. S., Homotopy theory of infinite dimensional manifolds, Topology, 5, 1-16 (1966) · Zbl 0138.18302
[17] Smale, S., The classification of immersions of spheres in Euclidean spaces, Ann. of Math. (2), 69, 327-344 (1959) · Zbl 0089.18201
[18] Thom, R., Remarques sur les problèmes comportant des inéquations différentielles globales, Bull. Soc. math. France, 87, 455-461 (1959) · Zbl 0213.25302
[19] Thurston, W., The theory of foliations of codimension greater than one, Comment. Math. Helv., 49, 214-231 (1974) · Zbl 0295.57013
[20] Veblen, O.; Whitehead, J. H.C., A set of axioms for differential geometry, Proc. Nat. Acad. Sci. U.S.A., 17, 551-561 (1931) · JFM 57.0861.01
[21] Whitney, H., Geometric integration theory (1957) · Zbl 0083.28204
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.